Colorado, 2010

Flash Flood and Hail in Colorado, August 7, 2010

August 7, 2010 · NWS GLD · 10 events in 1 county or zone

Thunderstorms developed and moved slowly across Kit Carson county during the afternoon and evening hours. Hail up to walnut size fell, and strong winds produced damage to utility poles and a calving shed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms developed and moved slowly across Kit Carson county during the afternoon and evening hours. Hail up to walnut size fell, and strong winds produced damage to utility poles and a calving shed. During the evening, heavy rain resulted in water flowing across highway 24 near Stratton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 7, 1:00 PM MST, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 7, 1:00 PM MST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT SAT AUG 7 2010

.SHORT TERM... (TONIGHT - TUESDAY)
200 PM MDT SAT AUG 7 2010

RIDGE CENTERED OVER SOUTH TEXAS TODAY WILL SURGE NORTHWARD ON SUNDAY
THEN SLIDE EAST EARLY NEXT WEEK. PROXIMITY OF THE RIDGE WILL KEEP
TEMPERATURES ABOVE NORMAL THROUGH THE SHORT TERM PERIOD. SINCE THE
LOCAL FORECAST AREA WILL BE ON THE WESTERN PERIPHERY OF ITS
CIRCULATION...EMBEDDED SHORTWAVE TROUGHS WILL BE ROTATING IN FROM
THE SOUTH AND WEST IN THE PERSISTENT MONSOONAL MOISTURE PLUME. BEST
CHANCES FOR THUNDERSTORMS WILL BE IN THE WEST TO NORTHWEST PORTIONS
OF THE FORECAST AREA IN THE AFTERNOON AND ESPECIALLY EVENING HOURS
TONIGHT AND AGAIN SUNDAY. PRECIPITATION MAY BE MORE WIDESPREAD
MONDAY AFTERNOON AND EVENING AS WESTERN SHORTWAVE PHASES WITH
REMNANTS OF ANOTHER ONE COMING OUT OF TEXAS. PATTERN DOES NOT CHANGE
ON TUESDAY SO CARRIED SOME LOW POPS AS WELL.

.LONG TERM... (WEDNESDAY - SATURDAY)
200 PM MDT SAT AUG 7 2010

SUBTROPICAL RIDGE WILL CONTINUE TO DOMINATE THE PATTERN FROM THE
SOUTHERN PLAINS TO THE EAST COAST TO START THE PERIOD. ABOVE NORMAL
TEMPERATURES AND BELOW NORMAL PRECIPITATION ARE INDICATED. CHANGES
ARRIVE TOWARDS THE END OF THE PERIOD WITH A SHORTWAVE TROUGH
DROPPING INTO THE NORTHERN PLAINS FROM WESTERN CANADA. IT WILL PUSH
A COLD FRONT SOUTHWARD INTO THE FORECAST AREA FRIDAY OR SATURDAY.
STILL SOME SIGNIFICANT DIFFERENCES AMONG THE MODELS...PARTICULARLY
WITH THE EVENTUAL TRACK OF A CUT OFF LOW OVER THE PACIFIC
NORTHWEST...BUT TEMPERATURES SHOULD GET BACK TO NEAR NORMAL BY
SATURDAY WITH  LOW POPS.

024
&&

.AVIATION...
1241 PM MDT SAT AUG 7 2010

VFR CONDITIONS ARE ANTICIPATED THROUGH THE TAF PERIOD WITH
ISOLATED TO WIDELY SCATTERED LATE AFTERNOON AND EVENING
THUNDERSTORMS FORMING ALONG THE WEAK SURFACE TROUGH LOCATED NEAR
THE COLORADO AND KANSAS BORDER. KGLD WILL BE THE MOST LIKELY
LOCATION TO HAVE THUNDERSTORMS AFTER 03Z ENDING BY 07Z.

LOCKHART
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Aug 7, 9:51 AM MST, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1051 AM MDT SAT AUG 7 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1051 AM MDT SAT AUG 7 2010 /1151 AM CDT SAT AUG 7 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAIN MAY
DEVELOP BY LATE THIS AFTERNOON ACROSS THE CENTRAL HIGH PLAINS
REGION. A FEW STORMS MAY LINGER INTO THE EVENING HOURS BEFORE
DIMINISHING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

RISING TEMPERATURES ARE EXPECTED THIS WEEKEND WITH MAXIMUM VALUES
CLIMBING INTO THE 100 TO 103 DEGREE RANGE ON SUNDAY. THIS MAY
ALLOW THE HEAT INDEX TO EXCEED 105 MAINLY EAST OF HIGHWAY 83.
WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WITH LOCALLY
HEAVY RAIN WILL REMAIN POSSIBLE THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

The radar

The Goodland radar (KGLD), 105 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Kit Carson

When
August 7, 2:40 PM MST
Where
Kit Carson County, 7.89 mi NNW of Seibert
Measured
1.5 in hail
Reported by
Public
Coordinates
39.410, -102.920

Hail, Kit Carson

When
August 7, 3:27 PM MST
Where
Kit Carson County, 0.53 mi E of Seibert
Measured
1 in hail
Reported by
COOP Observer
Coordinates
39.300, -102.870

Thunderstorm Wind, Kit Carson

When
August 7, 4:05 PM MST to 4:30 PM MST
Where
Kit Carson County, Stratton
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.300, -102.600

Observer reported several wind gusts over 60 mph in a 25 minute period, resulting in a few tree limbs blown down in the town of Stratton.

Hail, Kit Carson

When
August 7, 4:10 PM MST
Where
Kit Carson County, Stratton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.300, -102.600

Spotter also reported torrential rain and wind gusts to 41 mph.

Thunderstorm Wind, Kit Carson

When
August 7, 4:30 PM MST
Where
Kit Carson County, 1.15 mi NNW of Stratton
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.316, -102.605

Calving shed blown down towards the west at Road 30.5 and Road W which is one half mile north of Stratton. Power lines were also down just north of this location.

Thunderstorm Wind, Kit Carson

When
August 7, 4:59 PM MST
Where
Kit Carson County, 0.87 mi NW of Bethune
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
39.240, -102.480

This was a late report from CoCoRaHS observer.

Hail, Kit Carson

When
August 7, 4:59 PM MST
Where
Kit Carson County, 12 mi WSW of Burlington
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
39.233, -102.477

Hail, Kit Carson

When
August 7, 5:53 PM MST
Where
Kit Carson County, 0.69 mi S of Flagler
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.290, -103.070

Hail, Kit Carson

When
August 7, 5:54 PM MST
Where
Kit Carson County, 0.69 mi S of Flagler
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.290, -103.070

Flash Flood, Kit Carson

When
August 7, 7:50 PM MST to 9:50 PM MST
Where
Kit Carson County, 4.29 mi E of Stratton to 2.53 mi E of Stratton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.298, -102.520

High water was reported running across County Road 35 and Highway 24 from Landman Creek.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 244150, 244151, 244159, 244152, 244155, 244156, 244157, 244153, 244154, 244149.